Classic features of thyrotoxicosis developed in three patients with no prior history of thyroid disease shortly after the discontinuation of therapy with or decrease in dosage of propranolol hydrochloride. Graves' disease probably developed fortuitously after propranolol therapy was instituted, but the β-adrenergic blockade masked the clinical features of hyperthyroidism. On discontinuation of propranolol therapy or decrease in propranolol dosage, previously latent thyrotoxicosis became manifest. If hyperthyroidism masked by β-blockade is not recognized before withdrawal of propranolol therapy in patients with ischemic heart disease, the sudden appearance of thyrotoxicosis may lead to symptoms of increased myocardial ischemia.
(JAMA 238:237-239, 1977)
Shenkman L, Podrid P, Lowenstein J. Hyperthyroidism After Propranolol Withdrawal. JAMA. 1977;238(3):237–239. doi:10.1001/jama.1977.03280030045021
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: